Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Missoula, MT

June 25, 2004Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 25, 2004, 8:10 PM MDT for Flathead County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 8:10 PM MDT (02:10 UTC)
Expired
Jun 25, 2004, 9:00 PM MDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 167 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS55 KMSO 260210
SVRMSO
MTC029-260300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
809 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA

* UNTIL 900 PM MDT

* AT 804 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES NORTHWEST OF FISH CREEK AND HOWE CREEK BURN AREA IN GLACIER
  NATIONAL PARK...OR ABOUT 30 MILES NORTH OF EVERGREEN...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FISH CREEK AND HOWE CREEK BURN AREA IN GLACIER NATIONAL PARK BY 825
  PM MDT
  WEST GLACIER BY 835 PM MDT
  BETA CREEK AND MAMIE CREEK BURN AREA NEAR HUNGRY HORSE RESERVOIR BY
  855 PM MDT

LARGE HAIL UP TO 1 INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM 
..ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR 
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE 
CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4876 11412 4868 11436 4819 11403 4830 11370

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:51 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 25, 7:51 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT FRI JUN 25 2004

.UPDATE...MADE MINOR ADJUSTMENT TO ONGOING FORECAST PACKAGE. LOWERED
THE CHANCE OF PRECIP THIS EVENING FOR GRANGEVILLE VICINITY.
THUNDERSTORMS CONTINUE TO FIRE OVER A BROAD AREA DUE TO GOOD MID
LEVEL INSTABILITY AND RICH SURFACE DEWPOINTS. LOCALLY HEAVY RAIN
HAS BEEN REPORTED WITH SEVERAL OF THE STORMS. EXPECT THUNDERSTORMS
AND SHOWERS TO CONTINUE WELL INTO THE NIGHT AND EARLY MORNING.

&&

PREVIOUS DISCUSSION. TONIGHT THROUGH SATURDAY NIGHT...THE THERMAL
TROUGH OVER WESTERN IDAHO/EASTERN WASHINGTON WILL ALLOW STRONG
INSTABILITY TO OCCUR THIS EVENING OVER CENTRAL IDAHO. A SECOND NEARLY
STATIONARY BOUNDARY LIES NEAR THE CONTINENTAL DIVIDE. A WEAK UPPER
LEVEL FEATURE IS CURRENTLY CROSSING INTO NORTHWEST MONTANA FROM
SOUTHERN BRITISH COLUMBIA. THIS FEATURE IS CURRENTLY TRIGGERING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER NORTHWEST MONTANA.
THIS ACTIVITY IS ALSO ON THE INCREASE AS THE ATMOSPHERE DESTABILIZES
WITH GOOD SOLAR HEATING.  WITH THE STRONGEST INSTABILITY OVER CENTRAL
IDAHO....BUT WITH THE ABSENCE OF A DYNAMIC TRIGGER AND WEAK STEERING
WINDS EXPECT DEEP CONVECTION TO FORM MAINLY OVER THE MOUNTAINS AND
FOR STORMS TO MOVE VERY SLOWLY. WITH THIS TYPE OF STORMS DEVELOPING
AND HIGH ATMOSPHERIC MOISTURE EXPECT HEAVY RAINS TO FALL OUT OF ANY
STORMS THAT DEVELOP. WILL HAVE TO MONITOR FOR FLASH FLOODING
POTENTIAL...ESPECIALLY OVER THE SEVERELY BURNED AREAS FROM LAST
SUMMERS FOREST FIRES. STORMS SHOULD DIMINISH SOME BY MIDNIGHT BUT
LINGERING INSTABILITY WILL KEEP THUNDER GOING THROUGH THE NIGHT
TONIGHT. SATURDAY MORNING INSTABILITY WILL AGAIN BUILD IN WITH SOLAR
HEATING...HOWEVER THE STATIONARY BOUNDARY ALONG THE DIVIDE
WILL SLIDE TO THE WEST INTO WESTERN MONTANA. THIS BOUNDARY WILL MOST
LIKELY HELP TO STRATIFY CONVECTION IN WESTERN MONTANA UNTIL THE
SURFACE HEATING BECOMES SUCH THAT CELLS CAN DEVELOP WHICH WILL BE
LATER IN THE AFTERNOON...BECAUSE OF THIS EXPECT SCATTERED SHOWERS
WITH ONLY ISOLATED THUNDER TOMORROW AFTERNOON. ACROSS CENTRAL IDAHO
HOWEVER...GOOD INSTABILITY RETURNS WITH A WEAK WAVE RIDING UP AND
AROUND THE RIDGE AXIS. EXPECT THIS WAVE TO ACT AS A TRIGGER FOR
CONVECTION ACROSS SOUTHERN IDAHO AND WESTERN LEMHI COUNTIES INTO THE
OVERNIGHT HOURS.

SUNDAY THROUGH FRIDAY...FEW CHANGES MADE TO THE
PREVIOUS FORECAST.  MODELS IN GOOD AGREEMENT BRINGING IN THE LOW
PRESSURE CENTER NOW LOCATED OFF THE COAST OF WASHINGTON STATE INLAND
INTO SOUTHWEST BRITISH COLUMBIA SUNDAY. THIS WILL OPEN UP A PERIOD OF
SOUTHWEST FLOW INTO CENTRAL IDAHO AND WESTERN MONTANA THAT WILL
CONTINUE FOR THROUGH THE LONG TERM PERIOD. ALTHOUGH MODELS ARE NOT IN
AGREEMENT WITH TIMING...THEY ALL SHOW SHORTWAVE DISTURBANCES MOVING
THROUGH THE AREA THROUGHOUT THE WEEK. WILL KEEP MENTION OF SHOWERS
AND THUNDERSTORMS...AS WELL AS SEASONABLE TEMPERATURES GOING
THROUGH THE LONG TERM.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH FOR THE 2003 FOREST FIRE BURN AREAS UNTIL
     930 PM THIS EVENING...
ID...NONE.
&&

UPDATE/KREYENHAGEN/BOLDT
PREVIOUS/GILCHRIST/STEGEMILLER
Hazardous weather outlook, Jun 25, 7:56 AM MDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
756 AM MDT (656 AM PDT) FRI JUN 25 2004

IDZ005>008-MTZ001>006-043-261200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-
756 AM MDT (656 AM PDT) FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING...WITH SOME STORMS HAVING THE POTENTIAL TO PRODUCE HAIL AND
HEAVY RAIN. THE SEVERELY BURNED AREAS WILL HAVE TO BE MONITORED FOR
FLASH FLOOD POTENTIAL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE PERIOD
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-261200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/PINTLAR REGION-
756 AM MDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING...WITH SOME STORMS HAVING THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE PERIOD
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:14 PM MDTSevere Thunderstorm WarningMSOMissoula31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.